img-download-app
img-download-app

The mother of a 2-year-old girl tells the emergency room nurse that she found the child playing with an empty bottle of aspirin and that there were pieces of aspirin in her mouth. The nurse should observe the child for symptoms of salicylate poisoning that include what?

Explanation

• Hyperventilation is a symptom of salicylate poisoning that causes loss of carbon dioxide and respiratory alkalosis. Other symptoms include tinnitus, tachycardia, hypotension, arrhythmias, CNS depression, tremors, nausea, and vomiting.

• Aspirin overdose begins with respiratory alkalosis but compensates and becomes metabolic acidosis. The kidneys will compensate for the alkalosis by excreting potassium and sodium bicarbonate that are excreted in urine, leading to metabolic acidosis and hypokalemia.

• The incidence of children ingesting poisonous substances requires teaching parents measures to keep household cleaning agents and medications out of the reach of children.

Visit our website for other NCLEX topics now!